Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 48, NWS Brownsville, TX

June 24, 2020Brooks County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jun 24, 2020, 2:59 PM CDT for Brooks County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 2:59 PM CDT (19:59 UTC)
Expired
Jun 24, 2020, 3:32 PM CDT
In force
33 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brooks County, TX

The radar

The Corpus Christi radar (KCRP), 89 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS54 KBRO 241959
SVRBRO
TXC047-242045-
/O.NEW.KBRO.SV.W.0048.200624T1959Z-200624T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
259 PM CDT Wed Jun 24 2020

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Brooks County in Deep South Texas...

* Until 345 PM CDT.

* At 258 PM CDT, a severe thunderstorm was located near Falfurrias
  Junior High School, or near Falfurrias, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Falfurrias, Falfurrias Junior High School, Pleasant Park, La
  Colonia Park, Airport Road Addition, Falfurrias Fire Station,
  Flowella, Brooks County Airport, Cantu Addition and Brooks County
  Detention Center.

This includes US Highway 281 between mile markers 710 and 718.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2726 9799 2720 9799 2704 9829 2726 9840
TIME...MOT...LOC 1958Z 330DEG 5KT 2725 9825 

HAIL...1.00IN
WIND...60MPH
 
$$

Farris
2 follow-up statements
908 
WWUS54 KBRO 242015
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
315 PM CDT Wed Jun 24 2020

TXC047-242045-
/O.CON.KBRO.SV.W.0048.000000T0000Z-200624T2045Z/
Brooks TX-
315 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN BROOKS COUNTY...

At 314 PM CDT, a severe thunderstorm was located near Falfurrias
Junior High School, or near Falfurrias, moving southeast at 5 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Falfurrias, Falfurrias Junior High School, Pleasant Park, La Colonia
Park, Airport Road Addition, Falfurrias Fire Station, Flowella,
Brooks County Airport, Cantu Addition and Brooks County Detention
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2726 9799 2720 9799 2704 9829 2726 9840
TIME...MOT...LOC 2014Z 330DEG 5KT 2723 9824 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hallman
434 
WWUS54 KBRO 242032
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
332 PM CDT Wed Jun 24 2020

TXC047-242041-
/O.CAN.KBRO.SV.W.0048.000000T0000Z-200624T2045Z/
Brooks TX-
332 PM CDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 2726 9799 2720 9799 2704 9829 2726 9840
TIME...MOT...LOC 2028Z 330DEG 5KT 2721 9823 

$$

Hallman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:51 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 12:51 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1251 PM CDT Wed Jun 24 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...A weak cold front is slowly moving through South Texas
this afternoon with convection initiating just ahead of it near
Corpus Christi. Across Deep South Texas, a few showers have
developed and activity is expected to increase into the evening.
Models show the best chance of thunderstorms being near MFE at
around sunset with the potential for heavy rain and gusty winds.
A few storms are also possible further east from BRO to HRL, but
activity should remain isolated. Tonight, conditions should quiet
down overnight with mainly VFR categories prevailing. Additional
development is possible late Thursday morning into the afternoon.

&&

.PREV DISCUSSION... /issued 632 AM CDT Wed Jun 24 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR conditions have continued overnight as latest
infrared satellite imagery shows a few passing high clouds with
light southerly winds. The development of convection will become
increasingly likely into the afternoon hours along a boundary
drifting southward into the region. Convection may be heavy at
times and could lead to possible flight category changes if any
activity impacts any of the aerodromes directly. Activity should
wane into Wednesday night but enough moisture will stick around
for the chance of lingering shower activity. Light to moderate
southerly winds are expected with higher gusts in the afternoon
and with any convective cells.

PREV DISCUSSION... /issued 421 AM CDT Wed Jun 24 2020/

SHORT TERM (Now through Thursday): Conditions overnight have been
on the quiet side with pockets of high level clouds moving in from
the south and just a couple of brief stray light showers. The dew
points along with the overnight temperatures have trended slightly
cooler than previously expected as a result of outflow from Gulf
convection yesterday. The convective potential increases later this
morning and through the afternoon with influence of a weak cold
front propelled by outflow from ongoing convection to the north.
Capped the latest POPs in the scattered range as model guidance has
lowered areal coverage slightly, especially with current
observational trends occurring to the north. With very strong
instability along with little capping across the region, a few
thunderstorms could become strong to severe. The Storm Prediction
Center has placed all of Deep South Texas under a marginal risk in
the latest convective outlook. The main threat would be gusty to
strong winds with these thunderstorms. Additionally, thunderstorms
could produce locally heavy rainfall as Precipitable water values
generally climb into the 1.75 to 2.00 inch range. Activity is
expected to diminish to the slight chance range for Wednesday
evening into Wednesday night with the loss of daytime heating. Warm
and humid conditions of near seasonal levels are expected under
partly to mostly cloudy skies.

Expect for the rain and thunderstorm chances to ramp back up from
Thursday morning through the afternoon. However, with the latest
model runs, the best chances of rain may hold off into late in the
day and into the start of the long term period from Thursday night
into Friday as a vort max moves into and across the region along
with increased southeasterly low-level flow. Did decrease the POPs,
especially across the western half of the area, for this slight
delay in the timing. Despite this, with the precipitable water
values in the 1.85 to 2.15 inch range, expect for locally heavy
rainfall to remain possible on Thursday with any the thunderstorm
activity. The latest 48 hour rainfall amounts from 12Z Wednesday
through 12Z Friday from the Weather Prediction Center range from
0.75 to 1.5 inches near the coast to 0.25 to 0.50 inches across the
western half of the region. However, do anticipate locally higher
amounts with any slower moving and/or training thunderstorms as
rainfall rates could exceed 2 inches per hour. With this potential,
the Weather Prediction Center has elected to keep a marginal risk
for isolated flash flooding on Thursday along the coast. Minor to
nuisance flooding will be possible as well across low lying and
areas of poor drainage. Elected to raise the temperatures on
Thursday by a degree or two compared to previous forecasts with
models indicating the delay in the best rainfall chances and the
potential for additional breaks within the cloud cover.

LONG TERM (Thursday Night through Tuesday): The unsettled weather
pattern discussed above will continue for Thursday night through
Friday with a weakness in the middle layers of the atmosphere over
Deep South Texas and the Rio Grande Valley providing an opportunity
for rainfall. For the remainder of the forecast period, drier
conditions are anticipated as 500 mb high pressure directly builds
and then lingers over the BRO CWFA. Near to slightly below normal
temperatures early in the forecast period (associated with the
mid-level weakness) will quickly warm to above normal levels as
the 500 mb ridge becomes established overhead.

MARINE (Now through Thursday): Recent Buoy 42020 observations are
reporting moderate southerly winds of around 10 to 12 knots with
moderate seas of around 5 feet. Moderate southerly winds and seas
continue through Wednesday night. Expect for the wind flow to
increase out of the southeast on Thursday in association with a
disturbance across the mid-levels of the atmosphere. Seas will
respond as well by building to adverse levels. A Small Craft
Advisory could be needed for portions or all of the lower Texas
coastal waters on Thursday. Rain and thunderstorms chances are
expected to persist as well. Locally stronger winds, agitated or
confused seas, cloud-to-water lightning and waterspouts may be
possible with this activity.

Thursday Night through Tuesday: Surface high pressure centered
over the southeast United States to northeast Gulf of Mexico will
interact with low pressure over inland Mexico, creating an
enhanced pressure gradient for the western Gulf of Mexico. This
will result in breezy winds and elevated seas for the lower Texas
coastal waters, with Small Craft Exercise Caution and Small Craft
Advisory likely to be needed through much of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  88  79  89 /  30  60  40  60
BROWNSVILLE          78  89  79  90 /  30  60  40  60
HARLINGEN            77  90  77  89 /  30  50  40  60
MCALLEN              76  92  78  90 /  30  50  40  60
RIO GRANDE CITY      75  95  77  92 /  20  40  30  60
SOUTH PADRE ISLAND   80  85  81  86 /  40  60  40  60

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

65-CB
Hazardous weather outlook, Jun 24, 4:14 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
414 AM CDT Wed Jun 24 2020

TXZ248>257-351-353-250915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
414 AM CDT Wed Jun 24 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible today.
Isolated strong to severe thunderstorms may be possible with
potential for gusty to strong winds and hail. Additionally,
locally heavy rainfall and the potential for minor flooding
could be possible as well.

There is a moderate risk of rip currents along area beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions Thursday through Friday will support continued shower
and thunderstorm coverage across the area. Locally heavy rainfall
will increase the potential for mainly nuisance flooding across
low lying areas and areas of poor drainage. Localized flash
flooding could also be possible with any heavy rainfall,
especially across areas of previous rainfall.

An elevated risk of rip currents will be possible through the
forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed flooding or severe weather to the NWS while
following all local, state and CDC guidelines.

GMZ130-132-135-150-155-170-175-250915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
414 AM CDT Wed Jun 24 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be expected today. The potential for
locally heavy rain, gusty winds and waterspouts will exist with
these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate to strong southeasterly winds and moderate to adverse
seas will likely lead to small craft exercise caution to small
craft advisory conditions through the entire forecast period.

Scattered to numerous thunderstorms will continue Thursday through
Friday. The potential for heavy rain, gusty winds and waterspouts
will exist with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Brady

In the hours before

Special weather statement, Jun 24, 2:26 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Brownsville TX
226 PM CDT Wed Jun 24 2020

TXZ249>251-351-242030-
Brooks TX-Jim Hogg TX-Coastal Kenedy TX-Inland Kenedy TX-
226 PM CDT Wed Jun 24 2020

...SPECIAL WEATHER STATEMENT...

At 225 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Riviera to 8 miles west of Ramirez.
Movement was southeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Falfurrias, Armstrong, Encino, Rachal, Sarita, Kenedy County Wind
Farms, Norias, La Colonia Park, Airport Road Addition and U S 77
Border Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2727 9852 2726 9799 2721 9798 2728 9779
      2723 9755 2728 9735 2690 9737 2698 9746
      2690 9746 2700 9756 2689 9746 2680 9751
      2678 9734 2680 9837 2734 9864 2734 9852
TIME...MOT...LOC 1925Z 330DEG 25KT 2730 9786 2731 9853

Farris

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:26 PM CDTSpecial Weather StatementBROBrooks, Kenedy64 min
Jun 24, 3:10 PM CDTSpecial Weather StatementBROJim Hogg50 min
Jun 24, 3:26 PM CDTAreal Flood AdvisoryBROBrooks79 min
Jun 24, 3:28 PM CDTSpecial Weather StatementBROBrooks, Kenedy62 min
Jun 24, 3:33 PM CDTAreal Flood AdvisoryBROKenedy72 min
Jun 24, 3:58 PM CDTSpecial Weather StatementBROJim Hogg, Zapata32 min
Jun 24, 4:10 PM CDTSpecial Marine WarningBRO50 min
Jun 24, 4:14 PM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata112 min
Jun 24, 4:28 PM CDTSpecial Weather StatementBROBrooks, Kenedy62 min
Jun 24, 4:32 PM CDTSpecial Weather StatementBROJim Hogg, Zapata58 min
Jun 24, 4:35 PM CDTAreal Flood AdvisoryBROBrooks, Kenedy55 min
Jun 24, 5:14 PM CDTAreal Flood AdvisoryBROStarr, Zapata61 min
Jun 24, 5:29 PM CDTSpecial Weather StatementBROStarr61 min
Jun 24, 5:47 PM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata58 min
Jun 24, 6:56 PM CDTSpecial Weather StatementBROWillacy49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.